Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 3, 2018, 4:14 PM CDT for Coles County, Moultrie County, Shelby County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2018, 4:14 PM CDT (21:14 UTC)
- Expired
- Apr 3, 2018, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coles County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
933
WUUS53 KILX 032114
SVRILX
ILC029-139-173-032145-
/O.NEW.KILX.SV.W.0003.180403T2114Z-180403T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
414 PM CDT TUE APR 3 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Coles County in east central Illinois...
Southeastern Moultrie County in central Illinois...
Northeastern Shelby County in central Illinois...
* Until 445 PM CDT
* At 411 PM CDT, a severe thunderstorm was located near Findlay, or 7
miles southwest of Sullivan, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mattoon, Sullivan, Windsor, Allenville, Cooks Mill, Coles, Gays,
Wolf Creek State Park and Kirksville.
This includes Interstate 57 between mile markers 185 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 800 PM CDT for central and
east central Illinois.
LAT...LON 3940 8869 3957 8872 3963 8834 3943 8834
TIME...MOT...LOC 2111Z 262DEG 47KT 3950 8866
HAIL...1.00IN
WIND...60MPH
$$
Auten1 follow-up statement
005
WWUS53 KILX 032138
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
438 PM CDT TUE APR 3 2018
ILC029-139-173-032147-
/O.EXP.KILX.SV.W.0003.000000T0000Z-180403T2145Z/
Coles-Moultrie-Shelby-
438 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COLES...SOUTHEASTERN
MOULTRIE AND NORTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 445 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 800 PM CDT for central and
east central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Coles County until 5 PM CDT.
LAT...LON 3940 8869 3957 8872 3963 8834 3943 8834
TIME...MOT...LOC 2137Z 262DEG 47KT 3954 8824
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:56 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 3, 2:56 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 256 PM CDT Tue Apr 3 2018 .SHORT TERM...(This evening through Wednesday) ISSUED AT 245 PM CDT Tue Apr 3 2018 Line of storms developing to the southwest will quickly move northeast and track over eastern and southeast Illinois late this afternoon and early this evening. However, the wrap around precipitation associated with the 500 mb trough will move across the northern part of the state. This will bring a small chance of precipitation to the extreme northern parts of the county warning area later this evening and into the overnight hours. P-type will be rain to start with but gradually change to light snow. QPF amounts look to be on the light side so any snow accumulation will be minor and mainly in the extreme northern sections of Stark county. A cloudy sky should hold over the area through the evening hours but then gradually clear late tonight through tomorrow as the 500 mb trof shifts off to our east. As the deepening surface low pushes away from the area, we look for winds to become quite gusty through tonight with gusts as high as 35 mph at times across most of the forecast area. Dry weather is expected tomorrow but despite some sunshine, especially in the afternoon, northwest winds will bring in another push of cool air for early April with highs only expected to rise into the upper 30s to mid 40s. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 245 PM CDT Tue Apr 3 2018 A rather cool and unsettled weather pattern for the area through this period with several disturbances expected to bring precipitation across the area. High pressure will be centered over our area Thursday evening but shift off to our east by Friday morning. A warm front will develop to our west as the next weather system takes shape across the Plains with low chance POPs holding mainly across the north half of the forecast area for Thursday into Thu evening. Behind the system for late Thursday night into Friday, another cool Canadian high builds southeast into the Midwest with the frontal system that brings the low chance POPs to part of the area on Thursday settling south to the Ohio River Valley. Another low amplitude wave will shift southeast and induce low pressure along the boundary well to our south on Friday bringing rain/snow chances to about the southern half of the forecast area, a little northward shift from previous forecasts with mainly rain chances during the day and rain over to light snow at night. The next system will be already shifting southeast out of the Plains later Sunday into Sunday night bringing another threat for light rain/snow to the forecast area along with a continuation of the unseasonably cool temperatures. Coolest temperatures during this period look to be on Friday when morning lows dip into the teens to middle 20s, while afternoon highs struggle to push through the mid 30s north to the mid to upper 40s south. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1210 PM CDT Tue Apr 3 2018 Low pressure area located south Quincy is forecast to lift northeast over the area this afternoon with a warm front extending to the east across parts of eastern Illinois. Areas south of the front have begun to improve as far as vis, but cigs remain in the IFR category right now. Expecting most sites to get above IFR this afternoon as the system moves northeast. However, these MVFR or IFR cigs will continue into the night and early morning hours as the 500mb trough rotates through the area later tonight. VCSH will be an issue this afternoon around the low and front while thunderstorms could be possible at some sites, most of the storms will remain south of all TAF sites. Most of precip will be done later this afternoon. So biggest issue with TAFs will be cigs and wind shifts as the system lifts northeast across some of the TAF sites. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Auten LONG TERM...Smith AVIATION...Auten
Hazardous weather outlook, Apr 3, 3:04 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 304 PM CDT Tue Apr 3 2018 ILZ027>031-037-041100- Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 304 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. ILZ036-040-041-047-049-050-041100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 304 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Flooding will continue along the Illinois River from Havana to near Beardstown for at least the next few days. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. ILZ038-042-043-048-051>053-041100- Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon- 304 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this late afternoon, in areas east of I-55. While a few of them may produce hail and gusty winds, the main severe weather threat will be further southeast. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through late afternoon. ILZ044>046-054>057-061-041100- Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion- 304 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Occasional thunderstorms will occur through sunset. Some of the storms may be severe. Damaging wind gusts are the primary threat, but large hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 7 pm. ILZ062-063-066>068-071>073-041100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 304 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Occasional thunderstorms will continue into this evening. Some of the storms will be severe. Tornadoes, damaging wind gusts and large hail are the primary threats. Flooding will continue for the next several days along portions of the Wabash, Little Wabash and Embarras rivers. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed, mainly between 4 PM and 7 PM. Geelhart
In the hours before
Special weather statement, Apr 3, 10:36 AM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1036 AM CDT TUE APR 3 2018
ILZ062-066-067-071-031600-
Clay-Jasper-Effingham-Cumberland-
1036 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND...
NORTHWESTERN CLAY AND EFFINGHAM COUNTIES UNTIL 1100 AM CDT...
At 1035 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Altamont to Farina. Movement was northeast
at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Dieterich, Edgewood,
Shumway, Montrose, Iola, Moccasin, Mason, Heartville, Lake Sara,
Effingham County Airport, Elliotstown, Altamont Reservoir and Hord.
This includes the following highways...
Interstate 57 between mile markers 142 and 168.
Interstate 70 between mile markers 79 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3891 8870 3891 8881 3897 8881 3913 8878
3922 8855 3922 8847 3925 8847 3929 8835
3891 8836 3879 8870
TIME...MOT...LOC 1535Z 240DEG 46KT 3907 8871 3884 8876
GeelhartSpecial weather statement, Apr 3, 11:09 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1109 AM CDT TUE APR 3 2018
ILZ067-068-031700-
Jasper-Crawford-
1109 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD AND EASTERN
JASPER COUNTIES UNTIL NOON CDT...
At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Newton, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Robinson, Newton, Oblong, Ste. Marie, Willow Hill, New Hebron, Eaton,
Hunt City, Stoy, Yale, Sam Parr State Park and Bellair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3890 8821 3898 8825 3918 8794 3918 8785
3894 8770
TIME...MOT...LOC 1609Z 248DEG 43KT 3896 8816
GeelhartLocal storm report, Apr 3, 12:53 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1253 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 NNE PARIS 39.67N 87.66W
04/03/2018 M3.50 INCH EDGAR IL COCORAHS
&&
25Local storm report, Apr 3, 12:57 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1257 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN NEOGA 39.32N 88.45W
04/03/2018 M2.70 INCH CUMBERLAND IL MESONET
EVENT TOTAL SO FAR
&&
25Local storm report, Apr 3, 12:58 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1258 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 3 S SULLIVAN 39.55N 88.61W
04/03/2018 M1.52 INCH MOULTRIE IL CO-OP OBSERVER
0630 AM HEAVY RAIN FLORA 38.67N 88.48W
04/03/2018 M1.51 INCH CLAY IL CO-OP OBSERVER
24 HOUR TOTAL
0630 AM HEAVY RAIN WINDSOR 39.44N 88.60W
04/03/2018 M1.54 INCH SHELBY IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN COLES COUNTY AIRPORT 39.48N 88.28W
04/03/2018 M1.33 INCH COLES IL ASOS
24 HOUR TOTAL
0700 AM HEAVY RAIN HUTSONVILLE 39.11N 87.66W
04/03/2018 M1.45 INCH CRAWFORD IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN MODE 39.27N 88.74W
04/03/2018 M1.32 INCH SHELBY IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN 3 ESE CHRISMAN 39.79N 87.62W
04/03/2018 E1.31 INCH EDGAR IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN BEECHER CITY 39.19N 88.79W
04/03/2018 M1.92 INCH EFFINGHAM IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN PANA 39.39N 89.08W
04/03/2018 M1.19 INCH CHRISTIAN IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN SHELBYVILLE 39.41N 88.80W
04/03/2018 M2.05 INCH SHELBY IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN 1 NE OLNEY 38.74N 88.07W
04/03/2018 M1.25 INCH RICHLAND IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN SE EFFINGHAM 39.12N 88.55W
04/03/2018 M1.18 INCH EFFINGHAM IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN CASEY 39.30N 87.99W
04/03/2018 M1.63 INCH CLARK IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
04/03/2018 M1.38 INCH MOULTRIE IL CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN MATTOON 39.48N 88.37W
04/03/2018 M1.94 INCH COLES IL CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN W MATTOON 39.48N 88.37W
04/03/2018 M2.60 INCH COLES IL PUBLIC
RELAYED BY WANDTV
0800 AM HEAVY RAIN NEOGA 39.32N 88.45W
04/03/2018 M2.00 INCH CUMBERLAND IL CO-OP OBSERVER
24 HOUR TOTAL
0845 AM HAIL 5 SW MATTOON 39.43N 88.43W
04/03/2018 M0.88 INCH COLES IL MESONET
0847 AM HAIL CHARLESTON 39.48N 88.18W
04/03/2018 M1.00 INCH COLES IL MESONET
0850 AM FLASH FLOOD CHARLESTON 39.48N 88.18W
04/03/2018 COLES IL MESONET
TOWN BRANCH OVERBANK...WATER FLOWING OVER 8TH STREET
0953 AM HEAVY RAIN COLES COUNTY AIRPORT 39.48N 88.28W
04/03/2018 M2.72 INCH COLES IL ASOS
6 HOUR TOTAL
0958 AM HEAVY RAIN CHARLESTON 39.48N 88.18W
04/03/2018 M6.50 INCH COLES IL MESONET
EVENT TOTAL SO FAR. 3.00 INCHES IN PAST HOUR AND 45
MINUTES.
1010 AM FLASH FLOOD 2 E MATTOON 39.48N 88.33W
04/03/2018 COLES IL EMERGENCY MNGR
IL-316 BETWEEN MATTOON AND CHARLESTON CLOSED DUE TO HIGH
WATER. SOME ROADS CLOSED IN BOTH MATTOON AND CHARLESTON
DUE TO HIGH WATER.
1200 PM HEAVY RAIN NEOGA 39.32N 88.45W
04/03/2018 M2.70 INCH CUMBERLAND IL MESONET
EVENT TOTAL SO FAR
1230 PM HEAVY RAIN 4 NNE PARIS 39.67N 87.66W
04/03/2018 M3.50 INCH EDGAR IL COCORAHS
&&
25Local storm report, Apr 3, 2:34 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN COLES COUNTY AIRPORT 39.48N 88.28W
04/03/2018 M4.30 INCH COLES IL ASOS
18-HOUR TOTAL...2.97 INCHES THE PAST 6 HOURS.
&&
EJLThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:28 AM CDT | Flash Flood Warning | ILX | Clark, Coles, Cumberland, Edgar, Effingham, Shelby | 3 hr |
| Apr 3, 9:29 AM CDT | River Flood Warning | ILX | Crawford, Jasper | 5 days |
| Apr 3, 10:36 AM CDT | Special Weather Statement | ILX | Effingham | 24 min |
| Apr 3, 11:09 AM CDT | Special Weather Statement | ILX | Crawford, Jasper | 51 min |
| Apr 3, 11:27 AM CDT | Areal Flood Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar | 3 hr |
| Apr 3, 3:23 PM CDT | Areal Flood Warning | ILX | Coles, Douglas, Edgar | 12 hr |
| Apr 3, 4:34 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 26 min |
| Apr 3, 4:47 PM CDT | Tornado Warning | ILX | Effingham, Jasper | 13 min |
| Apr 3, 5:20 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Richland | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.